Tensor Representations of Mackey Lie Algebras and Their Dense Subalgebras

  • Ivan PenkovEmail author
  • Vera Serganova
Part of the Developments in Mathematics book series (DEVM, volume 38)


In this article we review the main results of the earlier papers [PStyr, PS] and [DPS], and establish related new results in considerably greater generality. We introduce a class of infinite-dimensional Lie algebras \(\mathfrak{g}^{M}\), which we call Mackey Lie algebras, and define monoidal categories \(\mathbb{T}_{\mathfrak{g}^{M}}\) of tensor \(\mathfrak{g}^{M}\)-modules. We also consider dense subalgebras \(\mathfrak{a} \subset \mathfrak{g}^{M}\) and corresponding categories \(\mathbb{T}_{\mathfrak{a}}\). The locally finite Lie algebras \(\mathfrak{s}\mathfrak{l}(V,W),\mathfrak{o}(V ),\mathfrak{s}\mathfrak{p}(V )\) are dense subalgebras of respective Mackey Lie algebras. Our main result is that if \(\mathfrak{g}^{M}\) is a Mackey Lie algebra and \(\mathfrak{a} \subset \mathfrak{g}^{M}\) is a dense subalgebra, then the monoidal category \(\mathbb{T}_{\mathfrak{a}}\) is equivalent to \(\mathbb{T}_{\mathfrak{s}\mathfrak{l}(\infty )}\) or \(\mathbb{T}_{\mathfrak{o}(\infty )}\); the latter monoidal categories have been studied in detail in [DPS]. A possible choice of \(\mathfrak{a}\) is the well-known Lie algebra of generalized Jacobi matrices.

Key words

Finitary Lie algebra Mackey Lie algebra Linear system Tensor representation Socle filtration 

Mathematics Subject Classification (2010):

Primary 17B10 17B65 Secondary 18D10. 



Both authors thank the Max Planck Institute for Mathematics in Bonn where a preliminary draft of this paper was written in 2012. We also thank Jacobs University for its hospitality.

We thank the referee for several thoughtful suggestions, and in particular for showing us the module \(\varLambda ^{[\frac{\infty } {2} ]}V\) from Sect. 3.1.


  1. [Ba1]
    A. A. Baranov, Complex finitary simple Lie algebras, Arch. Math. 71 (1998), 1–6.Google Scholar
  2. [Ba2]
    A. A. Baranov, Finitary simple Lie algebras, Journ. Algebra 219 (1999), 299–329.Google Scholar
  3. [BaZh]
    A. A. Baranov, A. G. Zhilinskii, Diagonal direct limits of simple Lie algebras, Comm. Algebra 27 (1998), 2749–2766.Google Scholar
  4. [BB]
    Y. Bakhturin, G. Benkart, Weight modules of direct limit Lie algebras, Comm. Algebra 27 (1998), 2249–2766.Google Scholar
  5. [BS]
    A. A. Baranov, H. Strade, Finitary Lie algebras, Journ. Algebra 254 (2002), 173–211.Google Scholar
  6. [BhS]
    Y. Bakhturin, H. Strade, Some examples of locally finite simple Lie algebras, Arch. Math. 65 (1995), 23–26.Google Scholar
  7. [Bou]
    N. Bourbaki, Groupes et Algèbres de Lie, Hermann, Paris, 1975.zbMATHGoogle Scholar
  8. [C]
    A. Chirvasitu, Three results on representations of Mackey Lie algebras. This volume.Google Scholar
  9. [DiP1]
    I. Dimitrov, I. Penkov, Weight modules of direct limit Lie algebras, IMRN 1999, no. 5, 223–249.Google Scholar
  10. [DiP2]
    I. Dimitrov, I. Penkov, Locally semisimple and maximal subalgebras of the finitary Lie algebras \(\mathfrak{g}\mathfrak{l}(\infty ),\mathfrak{s}\mathfrak{l}(\infty ),\mathfrak{s}\mathfrak{o}(\infty )\) and \(\mathfrak{s}\mathfrak{p}(\infty )\), Journ. Algebra 322 (2009), 2069–2081.Google Scholar
  11. [DiP3]
    I. Dimitrov, I. Penkov, Borel subalgebras of \(\mathfrak{g}\mathfrak{l}(\infty )\), Resenhas 6 (2004), no. 2–3, 153–163.Google Scholar
  12. [DPS]
    E. Dan-Cohen, I. Penkov, V. Serganova, A Koszul category of representations of finitary Lie algebras, preprint 2011, arXiv:1105.3407.Google Scholar
  13. [DPSn]
    E. Dan-Cohen, I. Penkov, N. Snyder, Cartan subalgebras of root-reductive Lie algebras, Journ. Algebra 308 (2007), 583–611.Google Scholar
  14. [DPW]
    I. Dimitrov, I. Penkov, J. A. Wolf, A Bott-Borel-Weil theory for direct limits of algebraic groups, Amer. Journ. Math. 124 (2002), 955–998.Google Scholar
  15. [DaPW]
    E. Dan-Cohen, I. Penkov, J. A. Wolf, Parabolic Subgroups of Real Direct Limit Lie Groups, Contemporary Mathematics 499, AMS, 2009, pp. 47–59.Google Scholar
  16. [FT]
    B. L. Feigin, B. L. Tsygan, Cohomologies of Lie algebras of generalized Jacobi matrices (Russian), Funktsional. Anal. i Prilozhen. 17 (1983), no. 2, 86–87.Google Scholar
  17. [M]
    G. Mackey, On infinite dimensional linear spaces, Trans. AMS 57 (1945), 155–207.Google Scholar
  18. [Ma]
    S. Markouski, Locally simple subalgebras of diagonal Lie algebras, Journ. Algebra 327 (2011), 186–207.Google Scholar
  19. [N]
    K. -H. Neeb, Holomorphic highest weight representations of infinite-dimensional complex classical groups. Journ. Reine Angew. Math. 497 (1998), 171–222.Google Scholar
  20. [Na]
    L. Natarajan, Unitary highest weight-modules of inductive limit Lie algebras and groups. Journ. Algebra 167 (1994), 9–28.Google Scholar
  21. [NP]
    K. -H. Neeb, I. Penkov, Cartan subalgebras of \(\mathfrak{g}\mathfrak{l}(\infty )\), Canad. Math. Bull. 46 (2003), 597–616.Google Scholar
  22. [NS]
    K. -H. Neeb, N. Stumme, The classification of locally finite split simple Lie algebras. Journ. Reine Angew. Math. 533 (2001), 25–53.Google Scholar
  23. [O]
    G. Olshanskii, Unitary representations of the group SO 0(, ) as limits of unitary representations of the groups SO 0(n, ) as n (Russian), Funktsional. Anal. i Prilozhen. 20 (1986), no. 4, 46–57.Google Scholar
  24. [PP]
    I. Penkov, A. Petukhov, On ideals in the enveloping algebra of a locally simple Lie algebra, IMRN, doi: 10.1093/imzn/rnu085, 2014.Google Scholar
  25. [PS]
    I. Penkov, V. Serganova, Categories of integrable sl()-, o()-, sp()-modules, in “Representation Theory and Mathematical Physics”, Contemporary Mathematics 557 (2011), pp. 335–357.MathSciNetCrossRefGoogle Scholar
  26. [PStr]
    I. Penkov, H. Strade, Locally finite Lie algebras with root decomposition, Archiv Math. 80 (2003), 478–485.Google Scholar
  27. [PStyr]
    I. Penkov, K. Styrkas, Tensor representations of infinite-dimensional root-reductive Lie algebras, in Developments and Trends in Infinite-Dimensional Lie Theory, Progress in Mathematics 288, Birkhäuser, 2011, pp. 127–150.Google Scholar
  28. [PZ]
    I. Penkov, G. Zuckerman, A construction of generalized Harish-Chandra modules for locally reductive Lie algebras, Transformation Groups 13, 2008, 799–817.Google Scholar
  29. [S]
    V. Serganova, Classical Lie superalgebras at infinity, in Advances in Lie superalgebras, Springer, 2013, pp. 181–201.Google Scholar
  30. [SS]
    S. Sam, A. Snowden, GL-equivariant modules over polynomial rings in infinitely many variables, arXiv:1206.2233.Google Scholar
  31. [SSW]
    S. Sam, A. Snowden, J. Weyman, Homology of Littlewood complexes, arXiv:1209.3509.Google Scholar
  32. [Z]
    G. Zuckerman, Generalized Harish-Chandra Modules, in Highlights in Lie Algebraic Methods, Progress in Mathematics 295, Birkhäuser, 2012, pp. 123–143.Google Scholar
  33. [Zh1]
    A. G. Zhilinskii, Coherent systems of representations of inductive families of simple complex Lie algebras, (Russian) preprint of Academy of Belarussian SSR, ser. 38(438), Minsk, 1990.Google Scholar
  34. [Zh2]
    A. G. Zhilinskii, Coherent finite-type systems of inductive families of non-diagonal inclusions (Russian), Dokl. Acad. Nauk Belarusi 36:1(1992), 9–13, 92.Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Jacobs University BremenBremenGermany
  2. 2.Department of MathematicsBerkeleyUSA

Personalised recommendations